Minnesota, 2024Drought in Minnesota, December 1 to 31, 2024
December 1 to 31, 2024 · NWS FGF · 6 events in 6 counties and zones
Six zones experienced D2 or higher drought in the month of December.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Six zones experienced D2 or higher drought in the month of December.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Nov 30, 11:28 PM CST, 32 minutes earlier. Its key messages:
- Light snow is possible tonight, mainly west of the Red River with minimal impact potential.
- Winds are expected to shift more northerly late Sunday, bringing additional lake effect snow chances to the Lake of the Woods region.
- There is a low chance for impacts heading into Tuesday and Wednesday of next week due to a chance for light snow.
Area forecast discussion, Nov 30, 11:28 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1128 PM CST Sat Nov 30 2024
.KEY MESSAGES...
- Light snow is possible tonight, mainly west of the Red River
with minimal impact potential.
- Winds are expected to shift more northerly late Sunday,
bringing additional lake effect snow chances to the Lake of
the Woods region.
- There is a low chance for impacts heading into Tuesday and
Wednesday of next week due to a chance for light snow.
&&
.UPDATE...
Issued at 1128 PM CST Sat Nov 30 2024
Flurries continue to be reported at times in the Red River
Valley and portions of northwestern MN. Otherwise, the onset of
the more broad area of snow was pushed back couple of hours
based on radar trends in central and western North Dakota. We
are looking at the snow entering the Devils Lake Basin around
sunrise tomorrow.
UPDATE
Issued at 702 PM CST Sat Nov 30 2024
Clouds will continue to increase this evening and overnight.
Current satellite has an area of clearing in northeastern ND and
into portions of northwestern MN. Temperatures are in the
negative single digits to single digits this evening. We
continued the chance for flurries in portions of northwestern
MN through the evening hours. Wind chills are in the negative
teens to negative 20 across areas where skies are mostly clear.
&&
.DISCUSSION...
Issued at 305 PM CST Sat Nov 30 2024
...Synopsis...
Synoptic pattern remains persistent with H5 troughing in the Hudson
Bay region and H5 ridging across the western CONUS. For the Northern
Plains, northwest flow continues through much of the forecast
period, with occasional shortwaves bringing surges of cold air into
the area. This will keep colder than average temperatures in place
through most of the period, with slight warmups expected Tuesday and
Wednesday.
Light snow is possible tonight in association with a transient
shortwave. Potential snowfall totals are somewhat low with this
system due to relatively fast movement combined with minimal
available moisture. At this time, there is a 20 percent chance for 1
or more inches of snow around the Devils Lake area, with lower
chances further east. A few CAMs are developing a stronger band of
snow along a Q-vector convergence boundary; however, even in these
solutions, amounts struggle to exceed 2 inches.
Winds become more northerly late Sunday afternoon, which will
increase the chances for lake effect snow once more in areas
downwind of Lake of the Woods. Accumulations will be heavily
dependent on where the heavier snow bands develop, with the
strongest bands bringing a 70 percent chance of 2 or more inches of
snow.
Looking into Monday, generally quiet weather prevails with highs in
the teens across much of the area. Precipitation chances increase
late Monday night ahead of our next system.
Yet another shortwave arrives late Tuesday into Wednesday. The
surface low is anticipated to track through northwest MN. This
should keep the highest QPF in Canada. Slight deviations in the
track south or west may bring higher QPF and thus higher snowfall
totals into our area. Warmer temperatures will also introduce the
potential for a mixture of wintry precipitation on the western edge
of the system in ND. Due to light QPF, impacts should remain low.
Arctic air returns behind the departing shortwave for the end of the
workweek, with temperatures once again falling below average.
&&
.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1128 PM CST Sat Nov 30 2024
MVFR conditions continue through the TAF period, with IFR at
times for BJI and TVF. Snow showers will be isolated through 09z
for GFK and TVF. Otherwise, a more broad area of clouds and snow
will move into the DVL area around 15z. It reaches the Red River
Valley around 18z and continues through the afternoon hours.
Snow shifts east post 03z. Underneath the snow ceilings will be
IFR. After 03z ceilings start to improve toward MVFR.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&
UPDATE...Spender
DISCUSSION...Lynch
AVIATION...Spender
Hazardous weather outlook, Nov 30, 10:44 AM CST, 13 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1044 AM CST Sat Nov 30 2024
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011645-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
1044 AM CST Sat Nov 30 2024
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a chance for some flurries on Sunday and some light snow
Tuesday into Wednesday, which could bring some minor travel
impacts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today.
Drought, South Beltrami
- When
- December 1, 12:00 AM CST to December 31, 12:00 AM CST
- Where
- South Beltrami forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.974, -94.938 (the zone’s center; the record gives no point)
Southern Beltrami county was in D2 drought for the entire month of December in 2024.
Drought, South Clearwater
- When
- December 1, 12:00 AM CST to December 31, 12:00 AM CST
- Where
- South Clearwater forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.578, -95.379 (the zone’s center; the record gives no point)
Southeastern Clearwater county was in D2 drought for the entire month of December in 2024.
Drought, East Becker
- When
- December 1, 12:00 AM CST to December 31, 12:00 AM CST
- Where
- East Becker forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.935, -95.674 (the zone’s center; the record gives no point)
Eastern Becker county was in D2 drought for the entire month of December in 2024.
Drought, East Otter Tail
- When
- December 1, 12:00 AM CST to December 31, 12:00 AM CST
- Where
- East Otter Tail forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
Eastern Otter Tail county was in D2 drought for the entire month of December in 2024.
Drought, Hubbard
- When
- December 1, 12:00 AM CST to December 31, 12:00 AM CST
- Where
- Hubbard forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.109, -94.917 (the zone’s center; the record gives no point)
Hubbard county was in D2 drought for the entire month of December in 2024.
Drought, Wadena
- When
- December 1, 12:00 AM CST to December 31, 12:00 AM CST
- Where
- Wadena forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.586, -94.969 (the zone’s center; the record gives no point)
Wadena county was in D2 drought for the entire month of December in 2024.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in Ohio, December 1 to 3, 2024$450,000 · 4 events
- Lake-Effect Snow in Pennsylvania, December 1 to 3, 2024$350,000 · 3 events
- Heavy Snow and Winter Weather in Indiana, December 1, 2024$40,000 · 6 events
- Drought in Nebraska, December 1 to 31, 202421 events
- Drought in Tennessee, December 1 to 31, 202421 events
- Drought in South Dakota, December 1 to 31, 202419 events
- Drought in Texas, December 1 to 31, 202418 events
- Drought in North Dakota, December 1 to 31, 202415 events
- Winter Weather in West Virginia, December 1, 202411 events
- Drought in New Mexico, December 1 to 31, 202411 events
- Drought in Ohio, December 1 to 31, 20249 events
- Drought in Alabama, December 1 to 31, 20249 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1223688, 1223689, 1223690, 1223691, 1223692, 1223693.